Nebraska, 2005

Heat in Nebraska, July 22 to 24, 2005

July 22 to 24, 2005 · NWS OAX · 30 events in 30 counties and zones

High temperatures in the upper 90s to around 105 and lows of 75 to 80 prevailed over much of eastern Nebraska and southwest Iowa from Friday July 22nd through Sunday the 24th. Afternoon heat index values reached 105 to 115 degrees across much of the area, with the highest values observed Friday.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

High temperatures in the upper 90s to around 105 and lows of 75 to 80 prevailed over much of eastern Nebraska and southwest Iowa from Friday July 22nd through Sunday the 24th. Afternoon heat index values reached 105 to 115 degrees across much of the area, with the highest values observed Friday. Temperatures in excess of 100 degrees continued on Monday over southeast Nebraska and southwest Iowa, but cooler 80s were observed over northeast Nebraska, and many lows over the entire region were slightly cooler Monday morning. Although many locations saw their highest heat index values on Friday due to higher dewpoints, the hottest day was Saturday when both Lincoln and Omaha hit 105 degrees and Norfolk reached 101. The 105 in Omaha was a record for the date and the hottest in 10 years.The excessive heat caused many cattle deaths over the region...especially over northeast Nebraska. One rendering company collected 1,250 head of dead cattle over the weekend, 200 alone from one producer. The rendering company estimated that losses to cattle producers would be in the millions of dollars.Although no human deaths because of the heat were confirmed, University of Nebraska Medical Center officials believed the death of an infant that was left in a vehicle for a while on Saturday was related to the weather. Also there was at least one report of a highway buckling because of the heat, Highway 75 in Cass county Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 2:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 2:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT FRI JUL 22 2005

.DISCUSSION...
TEMPERATURES WILL BE THE PRIMARY FORECAST CONCERN FOR THE NEXT FEW
DAYS...BUT HAVE TO ADDRESS SMALL CHANCES FOR CONVECTION TOO. SURFACE
ANALYSIS AT 08Z SHOWED A LOW OVER SD AND A WARM FRONT STRETCHING
FROM NRN MO THROUGH SRN NE AND INTO SERN WY. ISOLATED TO SCATTERED
HIGH BASED TSTMS WERE OCCURRING OVER PARTS OF THE FORECAST AREA...
BUT STORMS THAT WERE MOVING SEWD FROM SD HAD LOST SOME INTENSITY.
WILL HAVE SOME MENTION OF TSTMS LINGER AT LEAST FOR A WHILE THIS
MORNING. EXPECT FRONT TO LIFT NWD TODAY AS LOW PRESSURE STRENGTHENS
OVER WY. SRN ZONES SHOULD BE THE WARMEST AND NRN ZONES THE COOLEST.
DECIDED NOT TO ISSUE A HEAT ADVISORY AT THIS TIME.

LARGE SCALE PATTERN IS FOR HOT MID TROPOSPHERIC RIDGE TO EXPAND OVER
THE CENTRAL U.S. TODAY THROUGH SATURDAY. THEN THE PATTERN STARTS TO
CHANGE ON SUNDAY AS THE RIDGE MOVES TO THE SERN U.S. AND HEIGHTS
FALL IN THE NRN AND CNTRL PLAINS.

FOR TONIGHT...FRONT SHOULD CONTINUE TO LIFT NWD AND BELIEVE THAT A
SMALL CHANCE OF TSTMS IS JUSTIFIED OVER NRN AND ERN ZONES. THE NOSE
OF THE LOW LEVEL JET AND HIGHER 850 MB MOISTURE DOES SEEM TO WORK
ITS WAY NWD AWAY FROM THE AREA LATE TONIGHT. MID LEVEL MOISTURE IS
FORECAST TO DECREASE TOO...BUT LATER. FROM SATURDAY THROUGH SUNDAY
THE CHANCE FOR PRECIPITATION SEEMS TOO LOW TO MENTION. WHEN IT GETS
TO 100 F...ISOLATED STORMS ARE ALWAYS POSSIBLE IN OUR AREA IF THERE
IS MUCH MOISTURE AROUND...BUT IT APPEARS THAT WE WILL BE DRYING OUT.
HEAT INDEX VALUES SHOULD REACH NEAR 105 SATURDAY AND SUNDAY.

WENT WITH A SLIGHT CHANCE OF STORMS IN OUR NRN ZONES SUNDAY NIGHT...
AS FRONT SAGS DOWN FROM THE NORTH AND MID LEVEL HIGH PRESSURE STARTS
TO SHIFT OFF TO THE SE. LEFT MONDAY DRY FOR NOW...BUT INCREASE POPS
A BIT FOR MONDAY NIGHT. FRONT SHOULD CONTINUE TO PUSH SWD AND SOME
COOLER AIR DOES WORK IN ALOFT. CHANCE OF PCPN SHOULD END BY TUESDAY
EVENING AS HIGH PRESSURE AT THE SURFACE BUILDS IN FROM THE NW. TEMPS
SHOULD BE CLOSER TO NORMAL TUESDAY THROUGH THURSDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

MILLER
Hazardous weather outlook, Jul 22, 10:02 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1102 AM CDT FRI JUL 22 2005

IAZ043-055-056-NEZ011-012-015>018-031>034-222300-
ANTELOPE-BURT-CEDAR-CUMING-HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-
SHELBY IA-STANTON-THURSTON-WAYNE-
1102 AM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT A FEW COULD PRODUCE GUSTY WINDS
TO 40 MPH AND SMALL HAIL.

HEAT INDEX VALUES SHOULD REACH 100 TO 105 IN MOST LOCATIONS
DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEKEND...WITH HEAT INDEX
VALUES RANGING FROM 100 TO 110 DURING THE AFTERNOON AND EARLY EVENING
HOURS SATURDAY AND SUNDAY. SLIGHTLY COOLER VALUES ARE EXPECTED ON
MONDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT.
SEVERE WEATHER IS NOT EXPECTED.

THERE IS A BETTER CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT
THROUGH TUESDAY...AS A COLD FRONT MOVES SOUTHWARD OVER THE REGION.
SEVERE STORMS MAY OCCUR DURING THAT PERIOD. DAMAGING WINDS AND
HAIL WOULD BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

IAZ069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-088>093-
222300-
BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
WASHINGTON-
1102 AM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST NEBRASKA...AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES SHOULD REACH 100 TO 108 IN MOST LOCATIONS
DURING THE AFTERNOON AND EARLY EVENING.

NO THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEKEND...WITH HEAT INDEX
VALUES RANGING FROM 100 TO 110 DURING THE AFTERNOON AND EARLY EVENING
HOURS SATURDAY AND SUNDAY. SLIGHTLY COOLER READINGS ARE
EXPECTED ON MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT
THROUGH TUESDAY...AS A COLD FRONT MOVES SOUTHWARD OVER THE REGION.
SEVERE STORMS MAY OCCUR DURING THAT PERIOD. DAMAGING WINDS AND
HAIL WOULD BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

SCHURR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 heat. Local standard time, as filed.

Heat, Douglas

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Douglas forecast zone
Property damage
$3.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Heat, Antelope

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Antelope forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Heat, Boone

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Heat, Burt

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Burt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Heat, Butler

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Heat, Cass

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Heat, Cedar

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Cedar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Heat, Colfax

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Colfax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Heat, Cuming

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Cuming forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Heat, Dodge

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Heat, Gage

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Gage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Heat, Knox

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Heat, Lancaster

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Lancaster forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Heat, Madison

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Heat, Nemaha

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Nemaha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Heat, Otoe

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Otoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Heat, Pawnee

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Heat, Pierce

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Pierce forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Heat, Platte

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Heat, Richardson

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Richardson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Heat, Saline

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Heat, Sarpy

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Sarpy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Heat, Saunders

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heat, Seward

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Heat, Stanton

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Heat, Thurston

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Thurston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Heat, Washington

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 22, 11:00 AM CST to July 24, 11:00 PM CST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467721, 5467722, 5467723, 5467724, 5467725, 5467726, 5467727, 5467728, 5467729, 5467730, 5467731, 5467732, 5467733, 5467734, 5467735, 5467736, 5467737, 5467738, 5467739, 5467740, 5467741, 5467742, 5467743, 5467744, 5467745, 5467746, 5467747, 5467748, 5467749, 5467750.